Utah, 2009Dense Fog in Utah, December 23, 2009
December 23, 2009 · NWS GJT · 1 event in 1 county or zone
A cold and moist airmass resulted in the formation of dense fog along the Colroado River valley extending from New Castle, to Rifle, to Grand Junction, and then westward along I-70 toward Green River, Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and moist airmass resulted in the formation of dense fog along the Colroado River valley extending from New Castle, to Rifle, to Grand Junction, and then westward along I-70 toward Green River, Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 4:11 AM MST, 49 minutes earlier.
Area forecast discussion, Dec 23, 4:11 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 AM MST WED DEC 23 2009
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
OCCASIONAL SNOW FELL ACROSS MUCH OF THE FORECAST AREA LAST EVENING AS
MOIST AIR WRAPPED BACK AROUND THE UPPER LOW OVER ARIZONA. TEMPS HAVE
REMAINED NEARLY STEADY OR SLOWLY WARMED IN MANY PLACES. AREAS OF FOG
HAVE DEVELOPED EARLY THIS MORNING. AERAS OF DENSE FOG ALONG THE I-70
CORRIDOR AND ISSUED A DENSE FOG ADVISORY FOR CO ZONES 6 AND 7 TO
COVER THIS.
MAIN FORECAST CHANGES IN THE SHORT TERM WERE TO DROP THE ADVISORY FOR
UT ZONE 27 /MOAB/ AND TO INCREASE CHANCE OF SNOW FOR THE LOWER
ELEVATIONS OF NW CO TODAY AND TONIGHT. OTHERWISE...GENERALLY JUST
TWEAKED THE CURRENT FORECAST.
THE UPPER LOW WAS MOVING FROM NE AZ INTO NW NEW MEXICO AT 10Z AND
WILL CONTINUE ACROSS NRN NM TODAY. PRECIP DECREASING AS ISENTROPIC
UPGLIDE IN WRAPAROUND DIMINISHES EARLY THIS MORNING AND FLOW ALOFT
BECOMES NORTHERLY. STILL SOME CONVECTIVE BANDS MOVING N INTO SW CO
AND EXTREME SE UT AROUND THE UPPER LOW SO WILL KEEP HIGHLIGHTS
GOING THERE ALTHOUGH PRECIP SHOULD DECREASE THIS AFTERNOON...AND
WARNINGS IN THE 4-CORNERS MAY BE ABLE TO BE CANCELLED EARLY...
ESPECIALLY FOR SE UT. ONLY SCATTERED LIGHT SNOW EXPECTED FOR MOAB
AREA TODAY...SO WILL CANCEL THE ADVISORY THERE THIS MORNING.
FORECAST AREA COULD BE IN A BIT OF A PRECIPITATION LULL LATE THIS
MORNING AND AFTERNOON WITH SNOW PROBABLY DRIVEN BY LOCAL OROGRAPHIC
EFFECTS MORE THAN ANYTHING. A DISTURBANCE CURRENTLY PLUNGING SOUTH
ACROSS ALBERTA CANADA WILL IMPACT MAINLY WRN CO LATE TODAY AND
TONIGHT...AND BRING A GOOD SHOT OF COLD AIR. THIS WILL FOCUS SNOW
MAINLY ON THE NRN AND CENTRAL CO MTNS BUT ALSO THE NW SAN JUANS MTNS.
BUFKIT AND TIME-HEIGHT CHARTS SHOW NEARLY SATURATED NORTHERLY FLOW ON
THE N SIDE OF THE ROAN/TAVAPUTS/FLATTOPS...SO RAISED POPS TO LIKELY
FOR THE CRAIG/MEEKER/STEAMBOAT AREAS LATE TODAY AND TONIGHT. DAY
SHIFT CAN EVALUATE FURTHER IF AN ADVISORY IS NEEDED THERE.
AREAS SNOW COULD LINGER IN THE NRN MTNS THU-THU NIGHT IN NWLY FLOW
BUT ACCUMS NOT EXPECTED TO BE GREAT AT THIS TIME. COLD AIR WILL
AGAIN SETTLE INTO VALLEYS.
.LONG TERM...CHRISTMAS EVE THROUGH TUESDAY
COLD NORTHERLY FLOW WILL START OFF THE PERIOD AS A DEEP UPPER
LEVEL LOW DROPS SOUTH INTO THE CENTRAL U.S. LINGERING MOISTURE
NEAR THE DIVIDE WILL KEEP A FEW SNOW SHOWERS GOING OVER THE PARK
AND GORE RANGES...OTHERWISE CONDITIONS WILL BE DRY. AS THE UPPER
LOW PULLS AWAY FROM THE REGION TOWARD THE GREAT LAKES...SHRTWV
RIDGING WILL BE BUILDING IN FOR THE WEEKEND...WITH DRY...BUT
COLD CONDITIONS CONTINUING. THE RIDGE TRANSITIONS EAST BY MONDAY
WITH DEEP SOUTHERLY FLOW AGAIN DEVELOPING OVER THE FORECAST
AREA AS ANOTHER LOW SLIDES INTO SOUTHERN ARIZONA. AT THIS TIME...THIS
SYSTEM WILL BE TOO FAR SOUTH TO BRING MUCH IMPACT ON OUR AREA...WITH
ONLY A FEW SNOW SHOWERS REACHING THE SOUTHERN MOUNTAINS. STILL
PLENTY OF DISAGREEMENT BETWEEN THE GFS AND ECMWF REGARDING THIS
SYSTEM...WITH THE GFS MUCH SLOWER. SO WILL BE KEEPING POPS AT THE
MINIMAL STAGE FOR NOW...WITH SLIGHT CHANCE VALUES FOR THE SOUTHERN
MOUNTAINS FOR MONDAY AFTERNOON. TEMPS WILL REMAIN BELOW NORMAL
FOR THE VALLEYS THROUGH THE PERIOD AS STRONG INVERSIONS REDEVELOP
UNDER THE PASSING RIDGE.
&&
.AVIATION...
LOW CLOUDS AND OCCASIONAL SNOW SHOWERS WILL CONTINUE TO IMPACT
EASTERN UTAH AND WESTERN COLORADO THROUGH TONIGHT. EXPECT MVFR CIGS
AND VSBYS WITH AREAS OF OF IFR AND LIFR CONDS...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. CONDITIONS WILL SLOWLY IMPROVE
EARLY THURSDAY MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST TODAY FOR ZONE 020.
WINTER STORM WARNING UNTIL 6 PM MST TODAY FOR ZONES
019-021>023.
WINTER WEATHER ADVISORY UNTIL 6 AM MST THURSDAY FOR ZONES
003-004-009-010-012-013-017-018.
DENSE FOG ADVISORY UNTIL 11 AM TODAY FOR ZONES 006-007.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST TODAY FOR ZONES
023-025-029.
WINTER STORM WARNING UNTIL 6 PM MST TODAY FOR ZONES 022-028.
SHORT TERM...JAD
LONG TERM....JDC
AVIATION.....JDCHazardous weather outlook, Dec 23, 4:48 AM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MST WED DEC 23 2009
COZ001>014-017>023-UTZ022>025-027>029-241245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
448 AM MST WED DEC 23 2009
...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES REMAIN IN EFFECT
FOR WESTERN COLORADO AND EASTERN UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW TODAY AND TONIGHT WILL CONTINUE TO HAMPER TRAVEL
ESPECIALLY OVER THE MOUNTAINS. FOCUS OF THE HEAVIER SNOW WILL SHIFT
TO THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT.
AREAS OF FOG...SOMETIMES DENSE IN PLACES...WILL SLOW TRAVEL IN MANY
VALLEYS EARLY THIS MORNING.
FOR THE LATEST WARNING AND ADVISORY HIGHLIGHTS IN COLORADO AND UTAH
...GO TO WEATHER.GOV/GJT
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL LINGER OVER THE NORTHERN MOUNTAINS OF WESTERN COLORADO
THROUGH EARLY CHRISTMAS MORNING. OTHERWISE DRY...BUT COLD...
CONDITIONS WILL PREVAIL OVER THE REGION THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Dec 23, 3:28 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MST WED DEC 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW MOLAS PASS 37.73N 107.70W
12/22/2009 M4.0 INCH SAN JUAN CO OTHER FEDERAL
STORM TOTAL SO FAR
&&
EVENT NUMBER GJT0900257
DLCLocal storm report, Dec 23, 3:29 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 AM MST WED DEC 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW COAL BANK PASS 37.70N 107.78W
12/22/2009 M5.0 INCH SAN JUAN CO OTHER FEDERAL
STORM TOTAL SO FAR
&&
EVENT NUMBER GJT0900258
DLCDense Fog, Grand Flat and Arches
- When
- December 23, 5:00 AM MST to 9:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog frequently reduced visibilities to less than one quarter of a mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Kansas, December 23 to 26, 20092 deaths · 6 injured · $77,000 · 17 events
- Tornadoes and Flash Flooding in Texas, December 23 to 24, 20092 injured · $11 million · EF3 · 24 events
- Blizzard and Winter Storm in Texas, December 23 to 24, 20091 death · 6 injured · $930,000 · 31 events
- Flash Flooding and Debris Flows in Arkansas, December 23 to 31, 20095 injured · $46 million · 84 events
- Heavy Snow and Winter Weather in Kansas, December 23, 20091 death · 8 injured · $80,000 · 8 events
- Winter Storm and Winter Weather in Minnesota, December 23 to 28, 20091 death · $15,000 · 15 events
- Ice Storm in Iowa, December 23 to 24, 2009$15 million · 18 events
- Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009$335,000 · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, December 23 to 26, 200956 events
- Winter Storm in Minnesota, December 23 to 26, 200941 events
- Blizzard in South Dakota, December 23 to 26, 2009$10,000 · 24 events
- Blizzard in South Dakota, December 23 to 26, 200924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203118.